I started taking short-acting insulin a week ago as per my new endocrinologist's orders. I wasn't told to take a specific amount. I was just given a choice to take however much I thought I would need at a given point or meal. According to him I was to decide between four to 15 units, if not more if I thought I needed it, besides the the 30 units of Lantus I was taking every night. He did increase my Lantus units to 34 in order to decrease my blood sugars through the night.
Since I eat very light in the morning for breakfast I started taking four to six units of short acting insulin. In the afternoon I took anywhere from six to 10 depending on the meal quantity and quality. And at night I started taking anywhere from eight to 15, depending on whether I went to a restaurant or ate rice meals. Even though my intake of food is considerably smaller, I decided to eat several times a day, a little bit at a time rather than three meals as I used to. When I ate three meals I never bothered to eat any snacks in between.
I am so determined to reduce my blood sugar levels that I actually started walking the dog once a day for at least an hour and going to the gym for one of those intense Zumba classes or ball classes or just circuit training in the evenings. But this is the problem I am having now: my blood sugars haven't considerably dropped throughout the day, yet I am now having a lot of hypoglycemia. I had several episodes of insulin shock where I actually thought I was going to go into coma or something. It's so frustrating to understand how much insulin I need to take at any given point in order to maintain a proper sugar level. If I take too much I am having low blood sugar, and if I take less I am ending up with not as high a reading as I used to get, but high enough to be concerned.
So, I started taking short acting insulin while I am eating the meals instead of 10 or 15 minutes ahead of time as recommended. As soon as I take it, I make sure I eat something with carbohydrates. I pay close attention to the hypoglycemic symptoms. I let someone who is sitting beside me know that I did take insulin so he or she is aware of my symptoms. I make sure I sit for awhile until I am sure I am not having another episode. I also carry a health bar with me most of the time wherever I go, just in case. And I make sure I take my blood sugar levels often on my meter. If I thought I took a longer walk than usual or had a more aggressive workout, I make sure I have something little to eat before or afterward, to tide me over until the next meal. And I make sure I drink plenty of water.
Whether a person is naturally hypoglycemic or has insulin shock the symptoms are the same. Symptoms to watch out for in hyperglycemia include frequent urination, extreme thirst, dry skin, sleepiness, fatigue, headache, hunger etc. Symptoms to watch out for in hypoglycemia include sweaty or clammy skin, rapid heart beat, confusion, incoherence, shakiness, headache, and rapid eating, among others. As I learned over the years, a rapid fall in blood sugar levels is much more dangerous than having moderately high or borderline sugar levels in diabetics. Dealing with insulin shock calls for a modification of physical activities and eating patterns on a constant basis. I am looking forward to my appointment with a new doctor who came highly recommending by my own son this time. I hope she will help me determine where I stand as far as the diabetic care is concerned and what amount of insulin intake I should do in order to maintain a proper health. Some people are happy with insulin pumps since they don't have to deal with how much to take every time they eat. The machine constantly keeps up with releasing a certain amount of insulin into the body. But I was told by every doctor I have seen that I am not yet a candidate for an insulin pump since I am a type 2 diabetic and my body still is producing a certain amount of insulin.
Taking care of the sugar levels on a constant basis is a full time job in itself. But in order to survive it is necessary because, OUR LIFE MATTERS.